A thickening gel added to formula or breast milk to help babies who have difficulty swallowing may increase their risk of developing a life-threatening illness, the Food and Drug Administration (FDA) warned Tuesday.
22 infants developed necrotizing enterocolitis (NEC) after being fed baby formula or breast milk mixed with SimplyThick, according to the agency. Seven of the babies died.
NEC, a disease that causes severe inflammatory changes in the intestine, occurs mostly in premature infants. The exact cause is unknown.
All but one of the babies who fell ill after being fed SimplyThick were premature, but the FDA warned that any child given SimplyThick was at risk.
“The Food and Drug Administration wants parents, caregivers and healthcare professionals to be aware that infants of any age may face an increased risk of developing a life-threatening condition if fed a thickening product called SimplyThick,” according to an FDA release.
(SimplyThick is sold in individual packets or 64 ounce bottles)
So what does this mean for parents who have already given their child SimplyThick?
Dr. Ari Brown, a pediatrician in Austin, Texas, and co-author of Baby 411 told ABC News that if you’re currently using the product to thicken your baby’s breast milk or formula, you should discontinue use immediately and call your pediatrician.
She warns parents to be on the lookout for NEC symptoms, which include a bloated stomach, greenish vomit, bloody stools and lack of interest in feeding.
“If you’ve already stopped using the product for a while and your baby seems fine, there’s no need to worry,” Brown said.
For more information and updates to the FDA warning, visit the agency’s MedWatch Safety Information and Adverse Event Reporting Program website.